Competing Pain Relievers: Aspirin, Acetaminophen, and Ibuprofen

Few things seem to appeal to drug companies more than the opportunity to sell you a nonprescription pain reliever. Eager to share in this lucrative market, they offer an oriental bazaar of choices.

You may find more than 100 different analgesic products competing for space on the shelves at your local drugstore or supermarket. There are “original” formulas, “new” formulas, and “advanced” formulas. There are tablets, capsules, “caplets,” liquids, and gum. They come in “regular” strength, “extra” strength, and, presumably for those in real agony, “maximum” strength. And the price of the products may vary dramatically, by tenfold or more.

All this apparent variety ends, though, when you examine the ingredients. Inside each package, there is usually only one of three common analgesics: aspirin, acetaminophen, or ibuprofen.

The U.S. Food and Drug Administration (FDA) considers all three effective for the same minor aches and pains. Each can reduce fever and relieve headache, muscle aches, menstrual pain, toothache, and similar discomfort—although they differ somewhat in their effectiveness against certain of these symptoms. For the vast majority of people, occasional use of any of the three analgesics is quite safe. However, each of them can cause unpleasant or serious side effects in certain individuals.

Aspirin: The Leader

Ever since it was first marketed at the turn of the century, aspirin has reigned as the nation’s leading analgesic. And it has remained popular because it works.

Two 325-milligram tablets can relieve mild-to-moderate pain and reduce fever. Its action against inflammation also makes aspirin a first-line drug in treating arthritis, although much higher doses are required for this anti-inflammatory effect.

Side Effects

One well-publicized side effect of aspirin is its interference with the function of platelets, blood cells that enable blood to clot. This can be either an added benefit or a dangerous drawback, depending on the user. Clinical studies show that small doses of aspirin apparently reduce the risk of blood clots that can lead to stroke and heart attack. However, because of this blood-“thinning” side effect, people with bleeding tendencies or patients taking anticoagulants must avoid using aspirin. For many individuals, in fact, the known risks of taking aspirin will outweigh its potential benefit against cardiovascular disease.

Recently, initial results from a controlled five-year study of 22,000 healthy male U.S. physicians aged 40 to 84 years were released. According to the report, one 325-milligram aspirin tablet taken every other day reduced the incidence of heart attack in the subject population by 47 percent. However, the participants represented a highly selected population: male physicians with no history of heart attack or stroke, and with no contraindications to the use of aspirin. For the general population, it’s not yet certain who stands to benefit from such therapy. Ethical concerns about doing additional studies may prompt doctors to rely on results already in hand. Because the risks are as real as the potential rewards, any decision to undertake a regular regimen of aspirin therapy should be made in consultation with a physician.

Other studies have shown a benefit from aspirin therapy (usually one 325-milligram tablet a day) in patients with a history of cardiovascular disease. In men, such intervention lowers the risk of stroke and transient ischemic attacks (brief episodes of strokelike symptoms). It also helps prevent heart attacks in men with unstable angina (chest pains that have recently worsened). And in both men and women who survive an initial heart attack, aspirin appears to reduce the risk of a subsequent attack.

Another common side effect of aspirin, but one that has no redeeming value, its tendency to irritate stomach. Between 2 percent and 10 percent of all those who use aspirin—even only occasionally—experience mild stomach upset or nausea. With occasional usage, serious gastrointestinal effects are uncommon; however, heavy chronic users, such as those with arthritis, face an increased risk of severe stomach bleeding from ulceration and inflammation. Anyone with ulcers or other stomach problems should avoid taking aspirin, except under the supervision of a physician. Heavy chronic usage may also lead to iron-deficiency anemia, caused by the cumulative loss, over a long period of time, of small amounts of blood—too small to be visible—in the stool.

Buffered aspirin, which includes small amounts of antacid, has been promoted as “faster” and “gentler” than plain aspirin—but don’t count on it. Clinical studies comparing plain and buffered aspirin for speed of pain relief found no difference. And in other studies, researchers examined the stomach linings of people taking plain and buffered aspirin and found no difference in damage.

Enteric-coated aspirin, on the other hand, does cause less stomach irritation. The tablets have a special coating that prevents them from dissolving until they reach the small intestine. While such slow-dissolving tablets don’t give prompt relief, they can benefit those who take high daily doses.

A small percentage of individuals, often those with severe asthma or chronic hives, are aspirin-sensitive and must avoid the drug altogether.

Pregnant women should also forgo aspirin, especially during the last three months of pregnancy. At that stage, aspirin may prolong pregnancy and labor and increase the possibility of maternal bleeding, stillbirth, and infant mortality.

Children who have, or are recovering from, flu or chicken pox should never be given aspirin. Studies indicate that aspirin given to children with these illnesses may cause Reye’s syndrome, a rare but often fatal disorder. Early in 1986, the FDA required that all aspirin-containing products bear labels warning about this risk. Acetaminophen is an acceptable substitute.

Aspirin in Chewing Gum

We do not recommend aspirin-containing chewing gum. Aspergum has been advertised “for minor core throat pain”—yet aspirin has no topical anesthetic or analgesic action. Any benefit derived from this type of preparation comes from its absorption into the bloodstream from the intestinal tract once the saliva/aspirin mixture is swallowed. And even then, while it may help relieve general discomfort that often accompanies a sore throat, it won’t relieve the sore throat itself, which is one of the types of pain for which relief is difficult to achieve. Gargling with aspirin dissolved in water should be avoided because of the possible irritating effect of aspirin particles on the gums and mucosal lining of the throat and mouth. Instead, stick with the traditional sore throat remedy: frequent gargling with warm salt water.

What about Aspergum’s utility as a way to ingest aspirin for other, more appropriate types of pain? One piece of Aspergum contains only about 70 percent of the aspirin in the usual 325-milligram tablet. It would be more effective and much cheaper to swallow an aspirin tablet—and then have a piece of sugarless gum, if you like. One further caution: An FDA advisory panel on internal analgesics has warned against the use of chewable aspirin and aspirin-containing gum during the week following any oral surgery, including tonsillectomy, to avoid irritating oral tissues.

Acetaminophen: Closing Fast

While many people may not know the word acetaminophen, almost everyone has heard of Tylenol. Sold by McNeil Laboratories, a division of Johnson & Johnson, the Tylenol brand of acetaminophen may rank among America’s foremost marketing successes. In 1987, the various versions of Tylenol enjoyed a higher sales volume than all the major brands of aspirin products combined.

That’s less a tribute to the superiority of acetaminophen than to the power of advertising. Many people seem unaware that other choices exist, which may explain the hefty price Tylenol commands; it generally costs more than other brands of acetaminophen, such as Anacin-3, Datril, and Panadol, and often much more than generic versions. According to pharmacology experts, acetaminophen is a drug that’s “hard to ruin” when compounding the active ingredient into pills. So competing brands of acetaminophen should work just as well as Tylenol. And they do.

Acetaminophen shares aspirin’s ability to relieve mild-to-moderate pain and to reduce fever, but it lacks aspirin’s anti-inflammatory effect. Although acetaminophen can help to relieve pain caused by inflammation, it can’t relieve this type of pain as effectively because it can’t reduce the underlying inflammation itself.

Acetaminophen may be a safe alternative for those who can’t take aspirin for some reason, but its most common advantage is that it tends to be less irritating to the stomach.

Side Effects

While acetaminophen causes few side effects of any kind at normal doses, it’s not totally nonirritating, despite commercials to the contrary. Johnson & Johnson, which has touted Tylenol’s “gentleness” in TV ads, was more candid in a brochure for health professionals, acknowledging that Tylenol may sometimes cause stomach upset at recommended doses.

One group of people—active alcoholics—should avoid acetaminophen. Their alcohol intake makes them susceptible to liver damage from acetaminophen, even with moderate doses of the drug. In contrast to the relative ease of treating aspirin poisoning, overdosage with acetaminophen is difficult to treat and often fatal.

Ibuprofen: The Newcomer

The FDA created front-page news in 1984 when it approved the marketing of two new pain relievers, Advil and Nuprin. Both products contained ibuprofen as their active ingredient. Ibuprofen was the first new over-the-counter (OTC) analgesic since 1955, when acetaminophen was introduced.

Analysts predicted instant success for ibuprofen. After all, a prescription-strength version, Motrin, was a proven winner; on the market since 1974, it was being widely prescribed for arthritis and menstrual pain. But after two years Advil and Nuprin had captured only 15 percent of the OTC analgesic market. Then a bevy of new brands—Haltran, Medipren, Trendar Ibuprofen, Ibuprin, Midol 200, and others—entered the competition when exclusive marketing rights for Advil and Nuprin expired in 1986. Within a year, ibuprofen had garnered 20 percent of the market. Some analysts predict its share will continue to increase until it accounts for as much as one-third of all OTC analgesic sales.

Aspirin and ibuprofen seem to work the same way in the body. Both drugs inhibit the production of prostaglandins, hormonelike chemicals involved in causing pain and inflammation.

Side Effects

Ironically, the inhibition of prostaglandin production also plays a role in stomach upset, the most common side effect of both aspirin and ibuprofen. Prostaglandins exert a protective effect on the stomach lining. By inhibiting this action, those drugs increase the chances of stomach upset. Stomach upset occurs less often with ibuprofen, however, because aspirin has an added direct irritating effect on the stomach lining. On a “stomach-upset scale,” ibuprofen stands somewhere between aspirin (more irritating) and acetaminophen (less irritating).

Concerns over ibuprofen’s safety were raised when the FDA approved the drug for OTC sale. Some physicians pointed out that nonprescription ibuprofen could pose serious health risks of possible kidney damage for certain people.

After OTC ibuprofen had been on the market for two years, CU asked the FDA for an update on adverse effects. We were told by agency spokesman William Grigg that “it does not appear that over-the-counter ibuprofen has caused either frequent or serious effects” of any kind. Grigg did say, however, that the FDA had reports of 14 cases of kidney problems among people who were taking OTC ibuprofen.

The Shotgun Approach

People in pain are often persuaded by the ads to buy remedies containing several ingredients—apparently on the theory that if there are enough of them, at least one might work. Such “shotgun” recipes may include combinations of aspirin, acetaminophen, salicylamide (chemically related to aspirin, but different enough to be considered ineffective by the FDA, and now nearly obsolete), caffeine, and various antacids.

The so-called buffering effect of antacids in aspirin products has already been questioned. As for caffeine, the authoritative handbook AMA Drug Evaluations reports conflicting findings. “Although results of some studies have suggested that caffeine may increase the analgesic effect of aspirin or acetaminophen, others have not substantiated such enhancement. Thus,” the text concludes, “mixtures of analgesic-antipyretic drugs with or without caffeine have not been proved to be superior to optimal doses of the individual components.”

In fact, CU knows of no conclusive proof that any multiple-drug analgesic combination is superior—milligram for milligram—to a single-ingredient product. What’s more, a combination product exposes an individual to the allergic potential of two or more ingredients. In its Handbook of Nonprescription Drugs, the American Pharmaceutical Association notes: “Few well-controlled studies support the enhanced efficacy of such combinations.” We recommend that you stick to the single drug most appropriate to your needs and restrictions.

Compared to the stupefying variety of aspirin and acetaminophen brands, ibuprofen has seemed the soul of simplicity. There are as yet no buffers or other added ingredients, no “extra-” or “maximum-strength” formulas. So far, every single brand of ibuprofen, including generic versions, consists of a tablet (or caplet) containing 200 milligrams of the drug. (However, ibuprofen has been approved as a substitute for aspirin or acetaminophen in certain shotgun cough and cold remedies.)

Beginning with CU’s first look at aspirin products in 1936, we’ve given consumers this basic advice: Brands with similar amounts of the same active ingredient should work equally well. That’s true for all three analgesics—and especially so for the flurry of new ibuprofen brands. You won’t go wrong if you buy the cheapest one.

Comparing Pain Relief

Pain and its relief are extremely subjective and difficult to measure. So it’s not surprising that comparisons of pain relievers have long posed problems for researchers. In a typical clinical study, a high percentage of patients with pain-30 to 40 percent—will show marked improvement even when given a placebo. Nevertheless, some useful conclusions can be drawn from head-to-head contests that have been conducted with the three drugs.

Milligram for milligram, aspirin and acetaminophen are equally potent for relieving pain—equally fast and equally enduring. With either drug, two regular-strength 325-milligram tablets-650 milligrams total—can take care of most headaches and other minor aches and pains. A third tablet usually isn’t necessary, although it may help when pain is more severe.

Ibuprofen appears to offer some pain-relief advantages over its two competitors. For one thing, studies suggest that one 200-milligram tablet provides slightly greater pain relief than 650 milligrams of either aspirin or acetaminophen. Label directions advise taking two tablets of ibuprofen if one doesn’t help, and clinical studies suggest that the extra dose can make a modest difference.

There is no additional advantage in taking more than two tablets of ibuprofen-400 milligrams total—for ordinary aches and pains. Several studies have found that higher dosages don’t increase the level or duration of relief for mild-to-moderate pain. However, dosages of up to 800 milligrams at a time are used in relieving arthritis pain, when consistently high blood levels of ibuprofen are required.

Ibuprofen’s principal virtues involve the types of pain it can relieve. For example, it appears quite helpful for treating pain from “soft tissue” injuries such as strains and sprains. Ibuprofen has also done well in studies involving pain relief after dental surgery. But the main reason the FDA approved the drug for OTC sale is its effectiveness against menstrual pain.

Easing Menstrual Pain

About half of all American women of childbearing age experience menstrual discomfort, or dysmenorrhea. The symptoms—cramping and lower abdominal and back pain—generally occur during the first two days of the menstrual period. The discomfort causes 10 percent of women to lose significant time from school or work each month.

Dysmenorrhea most commonly affects teenagers and usually diminishes or disappears entirely when a woman reaches her twenties or after she gives birth. But some women continue to experience discomfort well into their thirties or beyond.

Dysmenorrhea appears to be caused by prostaglandins that the uterus produces during menstruation. Because ibuprofen dramatically decreases prostaglandin production, it can relieve the cramping and pain. Studies show that it provides complete or significant relief for 75 percent of dysmenorrhea patients.

For best results, ibuprofen should be taken at the start of the menstrual flow and continued for 24 to 48 hours. Studies show no advantage to taking ibuprofen before the period begins.

A number of brand-name products are promoted specifically for menstrual pain. Consider such specific advertising a reason to choose another product containing ibuprofen. Most products promoted for menstrual pain contain aspirin or acetaminophen rather than ibuprofen. While effective to some extent, these drugs don’t work as well as ibuprofen does for this symptom.

The newest menstrual-pain products do contain ibuprofen—but cost far more than those ibuprofen brands that are not targeted exclusively for this purpose. Strictly a marketing strategy, the higher price is intended to bolster their image as “high-tech” pain relievers. The manufacturers also hope that a woman who starts out taking an ibuprofen product sold specifically for menstrual pain will stick with it if it works, rather than try something cheaper. As mentioned earlier, however, all OTC ibuprofen products offer exactly the same dose: 200 milligrams per unit. They should all be equally effective against menstrual pain.

Making Your Selection

For occasional relief of garden-variety aches and pains, most healthy individuals won’t go wrong with any of the three analgesics.

Most people with chronic disorders can also take any one of the three drugs without harm, provided its use is occasional and limited to a day or so. For frequent or extended use, a physician should be consulted—especially if the chronic ailment also requires the daily use of a medication, such as a diuretic or insulin. If you do have a chronic disorder—regardless of whether it requires medication—the safest course is to ask your physician in advance about OTC pain relievers. This is particularly important if you have ulcers, kidney impairment, high blood pressure, liver problems, congestive heart failure, gout, or diabetes.

People in their late sixties and older should also check with their physicians about use of OTC pain relievers. Undetected kidney impairment and hypertension often affect older people; both problems can be aggravated by ibuprofen and, to a lesser extent, by aspirin.

In general, anyone who should avoid aspirin for any reason should also avoid ibuprofen—and vice versa. Both drugs work the same way and can cause similar side effects.

Although people with arthritis are the most likely customers for large amounts of aspirin or ibuprofen, they shouldn’t try to diagnose or treat the disease themselves. Joint pain can arise from many disorders, including osteoarthritis, rheumatoid arthritis, gout, pseudogout, and others. Inadequate treatment can lead to irreversible joint damage, and the large doses of either drug needed for effective pain relief substantially increase the risk of side effects. Consequently, anyone with significant arthritic complaints should be under a physician’s care and should ignore advertisements for OTC pain relievers.

Apart from the caveats discussed in this article, plain generic or store brands of aspirin are, in most instances, as good as any OTC pain reliever—and much less expensive than acetaminophen, ibuprofen, or the heavily promoted brands of aspirin. So, if you have no health reasons for avoiding aspirin, it’s a reasonable first choice.

For those who cannot tolerate aspirin and who don’t require anti-inflammatory action, acetaminophen is an acceptable substitute. We recommend acetaminophen specifically for people who are allergic to aspirin; have stomach disorders, kidney disease, gout, bleeding tendencies; or are taking anticoagulants, antidiabetics, or arthritis drugs other than aspirin.

For certain miseries, ibuprofen may be more effective than either aspirin or acetaminophen. It’s superior to both for menstrual cramps. And it’s apparently more effective for postsurgical dental pain and for soft-tissue injuries such as sprains.

To minimize stomach upset, take any analgesic with a full glass of water or other liquid. If it still upsets your stomach, switch to one of the other two drugs.

For children’s doses of pain reliever, consult the label. For those under two years old, consult a physician. Children who dislike taking tablets (even crushed and disguised in some applesauce) may prefer liquid acetaminophen. Avoid orange-flavored children’s aspirin or fruit-flavored acetaminophen; their tempting similarity to candy poses a real risk of fatal overdose to infants and toddlers.

Adults who have trouble swallowing pills may also prefer liquid pain relievers—although the convenience generally costs more. Ibuprofen and plain aspirin do not come in liquid form, but you can buy aspirin-containing products that are soluble in water, such as Alka-Seltzer Effervescent Antacid and Pain Reliever. However, this Alka-Seltzer product contains so much sodium bicarbonate that it should not be taken daily over long periods. And its sodium content is so high that it should not be used at all by anyone on a low-salt diet, as the current label warns.

Choline salicylate, a compound related to aspirin, does come in liquid form and is marketed under the name Arthropan Liquid. According to the American Pharmaceutical Association’s Handbook of Nonprescription Drugs, choline salicylate seems to be somewhat less potent than aspirin; however, it may produce less gastrointestinal bleeding and distress.

If you are limited in your choice of an analgesic because of health reasons, price naturally becomes secondary. But when all other factors are equal, let the price decide.

7 Comments

  1. The article made no mention of the potential harm to children taking aspirin. The link between aspirin and Reyes Syndrome in children and teens has been well documented. I feel you do a disservice in omitting this important information here, particularly becase the whole article seems quite in depth. I appreciate the oppiortunity to comment.

  2. The problem I have is that Generic products have more chemicals listed in their Inactive Ingredients. Check the difference between Tylonal and other Generic AcremInophen. I am not a chemist but some of the items do not appear conducive to good health. Thanks for listening.

    Frank

  3. Who wrote this? When? Who is "we" when the article says "we do not recommend" or draws any other conclusion? Who is "CU" where the article states that "CU knows of no other…"? Was this article sponsored or commissioned by any party with a commercial interest in outcomes?

  4. I would appreciate guidance on how long should be the gaps between courses of Ibuprofen, which the maker's leaflet states should last no more than ten days. My doctor could not say. Thanks.

  5. Nurofen is an appalling drug… it renders the other painkillers ineffective and induces severe pains for many weeks after use… it should be banned.

  6. The comment about taking a full glass of water with any analgesic I believe should be way, way near the top of the article. If my memory serves me correctly, about 60 or 70 years ago there was a study that the amount of water was significant, particularly if aversion to acetylsalicylic acid was a factor, and that taking it with a full glass of water virtually overcame the prospect of damage to the stomach. To me, that in many respects is the base of and answers acetaminophen's (Tylenol's) argument that it is superior because it won't upset your stomach.

  7. I wish these types of articles included the date they were last written and/or edited. That way, you'd have a better idea if you were getting the latest information on the topic discussed.

Leave a Reply

Your email address will not be published. Required fields are marked *

Recommended Articles